Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Morristown, TN

January 5, 1997Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jan 5, 1997, 3:36 AM EST for Cherokee County, Clay County, North Carolina. It was in force for 69 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 5, 1997, 3:36 AM EST (08:36 UTC)
Expired
Jan 5, 1997, 4:45 AM EST
In force
69 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 5, 3:45 AM ESTHail 0.75Murphy, NC
Jan 5, 3:50 AM ESTHail 0.75Brasstown, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 5, 12:15 AM ESTSevere Thunderstorm WatchSPC5 hr
Jan 5, 3:00 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS01 KMRX 050837 RRA
SVRMRX
NCC039-043-050945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
336 AM EST SUN JAN 5 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CHEROKEE COUNTY...CLAY COUNTY
 
AT 335 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CHEROKEE COUNTY. THIS STORM WAS MOVING EAST AT
40 MILES AN HOUR AND WILL MOVE INTO CLAY COUNTY. STRONG STRAIGHT LINE
WINDS CAN BE EXPECTED WITH THIS THUNDERSTORM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 3:29 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 5, 3:29 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
315 AM EST SUN JAN 5 1997

A RATHER BUSY SUNDAY MORNING E TN.  NOT MUCH TIME TO SPEND LOOKING AT
MODELS BUT IT APPEARS CD FNT IS NR BNA-MSL.  MODELS BRING FNT INTO
CSV (PLATEAU) ARND 12Z AND THRU TRI APPROXIMATELY 15Z TIMEFRAME.  LOOKS
LIKE SOME SHOWERS WL LINGER OVR THE NRN/CNTRL VLY COUNTIES THRU THE
MORNING HOURS BEFORE ENDING.  MODELS AND CURRENT SATELLITE TREND
WOULD ARGUE FOR PARTIAL CLEARING E TN DRNG THE AFTERNOON HOURS (POSSIBLY
EARLIER OVR THE PLATEAU).

TEMP TREND WORDING IN ZONES LOOKS GOOD FOR TODAY HOWEVER ACTUAL NUMBERS
MAY HAVE TO BE ADJUSTED DOWN PER CURRENT OBS.  WOULD SHAVE A COUPLE DEGREES
FROM MOSf MINS TONITE UNDER MOSTLY CLOUDY SKIES DUE TO MDT CAA.  MON NOT
THE BEST OF DAYS EITHER UNDER MOSTLY CLOUDY SKIES AS PACIFIC MOISTURE
STREAMS EWD AND CAA CONTINUES.  MOS GUIDANCE LOOKS REASONABLE FOR MON.

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.